Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



How to make a triangulation of $S^3$ polytopal

Author: Simon A. King
Translated by:
Journal: Trans. Amer. Math. Soc. 356 (2004), 4519-4542
MSC (2000): Primary 52B11, 57M25; Secondary 57M15, 05C10, 52B22
Published electronically: February 27, 2004
MathSciNet review: 2067132
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a numerical isomorphism invariant $p(\mathcal{T})$ for any triangulation $\mathcal{T}$ of $S^3$. Although its definition is purely topological (inspired by the bridge number of knots), $p(\mathcal{T})$ reflects the geometric properties of $\mathcal{T}$. Specifically, if $\mathcal{T}$ is polytopal or shellable, then $p(\mathcal{T})$is ``small'' in the sense that we obtain a linear upper bound for $p(\mathcal{T})$ in the number $n=n(\mathcal{T})$ of tetrahedra of $\mathcal{T}$. Conversely, if $p(\mathcal{T})$ is ``small'', then $\mathcal{T}$is ``almost'' polytopal, since we show how to transform $\mathcal{T}$ into a polytopal triangulation by $O((p(\mathcal{T}))^2)$ local subdivisions. The minimal number of local subdivisions needed to transform $\mathcal{T}$ into a polytopal triangulation is at least $\frac{p(\mathcal{T})}{3n}-n-2$.

Using our previous results [The size of triangulations supporting a given link, Geometry & Topology 5 (2001), 369-398], we obtain a general upper bound for $p(\mathcal{T})$ exponential in $n^2$. We prove here by explicit constructions that there is no general subexponential upper bound for $p(\mathcal{T})$ in $n$. Thus, we obtain triangulations that are ``very far'' from being polytopal.

Our results yield a recognition algorithm for $S^3$ that is conceptually simpler, although somewhat slower, than the famous Rubinstein-Thompson algorithm.

References [Enhancements On Off] (What's this?)

  • 1.
    Alexander, J.W.:
    On the subdivision of a $3$-space by a polyhedron.
    Proc. of Nat. Acad. of Sci. 10 (1924), 6-8.
  • 2.
    Armentrout, S.:
    Knots and shellable cell partitionings of $S^3$.
    Illinois J. Math. 38 (1994), 347-365. MR 95b:57007
  • 3.
    Burde, G. and Zieschang, H.:
    De Gruyter studies in mathematics 5 (De Gruyter 1985). MR 87b:57004
  • 4.
    Ehrenborg, R. and Hachimori, M.:
    Non-constructible complexes and the bridge index.
    European J. Combin. 22 (2001), 475-489. MR 2002c:57040
  • 5.
    Hass, J., Snoeyink, J., and Thurston, W.P.:
    The size of spanning disks for polygonal knots.
    Discrete Comput. Geom. 29 (2003), 1-17. MR 2003h:57008
  • 6.
    Kalai, G.:
    Many triangulated spheres.
    Discrete Comput. Geom. 3 (1988), 1-14. MR 89b:52025
  • 7.
    King, S.:
    The size of triangulations supporting a given link.
    Geometry & Topology 5 (2001), 369-398. MR 2002j:57015
  • 8.
    Polytopality of triangulations.
    Ph.D. thesis, Strasbourg (2001).
  • 9.
    Crossing number of links formed by edges of a triangulation.
    J. Knot Th. Ramif. 12 (2003), 281-286. MR 2004c:57014
  • 10.
    Complexity of triangulations of the projective space.
    Top. Appl. 132 (2003), 261-270.
  • 11.
    Klee, V. and Kleinschmidt, P.:
    The $d$-step conjecture and its relatives.
    Math. Operations Research 12 (1987), 718-755. MR 89a:52018
  • 12.
    Lickorish, W. B. R.:
    Unshellable triangulations of spheres.
    European J. Combinatorics 12 (1991), 527-530. MR 92k:57044
  • 13.
    Matveev, S. V.:
    An algorithm for the recognition of $3$-spheres (according to Thompson).
    Mat. sb. 186 (1995), 69-84.
    English translation in Sb. Math. 186 (1995). MR 96g:57016
  • 14.
    Mijatovic, A.:
    Simplifying triangulations of $S^3$. Simplifying triangulations of $S\sp 3$. Pacific J. Math. 208 (2003), no. 2, 291-324.
  • 15.
    Moise, E. E.:
    Affine structures in $3$-manifolds.
    Ann. Math. 56 (1952), 96-114. MR 14:72d
  • 16.
    Pfeifle, J. and Ziegler, G. M.:
    Many Triangulated $3$-Spheres.
    Preprint 2002.
  • 17.
    Schlegel, V.:
    Theorie der homogen zusammengesetzten Raumgebilde.
    Nova Acta Leop. Carol. 44 (1883), 343-359.
  • 18.
    Schubert, H.:
    Über eine numerische Knoteninvariante.
    Math. Z. 61 (1954), 245-288. MR 17:292a
  • 19.
    Steinitz, E.:
    Polyeder und Raumeinteilungen.
    Encyclopädie der mathematischen Wissenschaften, Band 3 (Geometrie), 1-139 (1922).
  • 20.
    Wagner, K.:
    Bemerkungen zum Vierfarbenproblem.
    Jahresber. Deutsch. Math.-Verein. 46, Abt. 1 (1936), 26-32.
  • 21.
    Ziegler, G. M.:
    Lectures on polytopes,
    Graduate Texts in Mathematics 152 (Springer Verlag 1995). MR 96a:52011

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 52B11, 57M25, 57M15, 05C10, 52B22

Retrieve articles in all journals with MSC (2000): 52B11, 57M25, 57M15, 05C10, 52B22

Additional Information

Simon A. King
Affiliation: Department of Mathematics, Darmstadt University of Technology, Schlossgartenstr. 7, 64289 Darmstadt, Germany

Keywords: Convex polytope, dual graph, spatial graph, polytopality, bridge number, recognition of the $3$--sphere
Received by editor(s): May 28, 2002
Received by editor(s) in revised form: July 1, 2003
Published electronically: February 27, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society